Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 7, NWS Morristown, TN

May 18, 2008Bradley County, Polk County, Tennessee

NWS Morristown, TN issued this tornado warning at May 18, 2008, 8:27 PM EDT for Bradley County, Polk County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2008, 8:27 PM EDT (00:27 UTC)
Expired
May 18, 2008, 9:00 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bradley County, TN, Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 111 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:55 PM EDTHAIL 110 Sse Cleveland, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 190027
TORMRX
TNC011-139-190100-
/O.NEW.KMRX.TO.W.0007.080519T0027Z-080519T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT SUN MAY 18 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN POLK COUNTY IN EAST TENNESSEE...

* UNTIL 900 PM EDT

* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  WATERVILLE...OR 6 MILES SOUTHWEST OF CLEVELAND...MOVING SOUTHEAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  FLINT SPRINGS BY 835 PM EDT...
  GAP SPRINGS BY 845 PM EDT...
  CONASAUGA BY 850 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3499 8460 3500 8496 3501 8497 3502 8496
      3503 8498 3510 8500 3514 8488
TIME...MOT...LOC 0027Z 308DEG 26KT 3510 8492

$$

DGS
2 follow-up statements
000 
WWUS54 KMRX 190041
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
841 PM EDT SUN MAY 18 2008

TNC011-139-190100-
/O.CON.KMRX.TO.W.0007.000000T0000Z-080519T0100Z/
BRADLEY TN-POLK TN-
841 PM EDT SUN MAY 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EXTREME
WESTERN POLK AND BRADLEY COUNTIES...

AT 839 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR GAP SPRINGS...OR
10 MILES SOUTH OF CLEVELAND...MOVING SOUTHEAST AT 32 MPH.

THE TORNADO WILL BE NEAR...
  CONASAUGA BY 850 PM EDT...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3499 8460 3500 8496 3501 8497 3502 8496
      3503 8498 3510 8500 3514 8488
TIME...MOT...LOC 0041Z 299DEG 28KT 3503 8479

$$

DGS
000 
WWUS54 KMRX 190053
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT SUN MAY 18 2008

TNC011-139-190100-
/O.CON.KMRX.TO.W.0007.000000T0000Z-080519T0100Z/
BRADLEY TN-POLK TN-
853 PM EDT SUN MAY 18 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR EXTREME
WESTERN POLK AND BRADLEY COUNTIES...

AT 848 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FLINT SPRINGS...OR
11 MILES SOUTH OF CLEVELAND...MOVING SOUTHEAST AT 29 MPH.

THE TORNADO WILL BE NEAR...
  GAP SPRINGS AND CONASAUGA BY 900 PM EDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

LAT...LON 3499 8460 3500 8496 3501 8497 3502 8496
      3503 8498 3510 8500 3514 8488
TIME...MOT...LOC 0053Z 310DEG 25KT 3500 8485

$$
DGS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 18, 3:10 PM EDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 18, 3:10 PM EDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EDT SUN MAY 18 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...COLD FRONT WILL MOVE
S THROUGH MRX CWA THIS EVENING. SHOWERS AND ISOLD TSTMS WILL END
THIS EVENING. HIGH PRESSURE BUILDS IN QUICKLY. AIRMASS DRIES OUT
AND COOLS WITH WINDS DECREASING OVERNIGHT. TEMPS SHOULD COOL BELOW
AREA WATER TEMPS SO PATCHY FOG DEVELOPS MON MORNING. WARM FRONT
RETURNS TO THE W EDGE OF AREA EARLY MON NIGHT. WEAK LOW PRESSURE
MOVES EAST THROUGH NE TN/SW VA EARLY TUESDAY MORNING. PROBABILITY OF
PCPN ON THE INCREASE WITH THIS SYSTEM INTO TUE AFTN. ANOTHER COOL
NIGHT SETTING UP FOR TUE NGT WITH NW FLOW.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...LATEST MODELS INDICATING
MOISTURE LINGERING INTO EARLY WEDNESDAY AHEAD OF A SHORTWAVE...BUT
WILL CONTINUE WITH A DRY FORECAST FOR WEDNESDAY.  A WARM FRONT
PUSHES INTO THE REGION ON THURSDAY AND LINGERS INTO FRIDAY.  WITH
STILL UNCERTAINTY ON THE STRENGTH...POSITION AND TIMING ...WILL KEEP
ONLY 20 POPS FOR BOTH THURSDAY AND FRIDAY.  HIGH PRESSURE RETURNS
FRIDAY NIGHT BRINGING DRY WEATHER FOR THE WEEKEND.  STAYED NEAR
MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             50  77  59  79  56 /  20  10  20  50  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  46  74  57  75  54 /  20  10  40  50  10
OAK RIDGE, TN                       46  73  57  74  53 /  20  10  40  50  10
TRI CITIES AIRPORT, TN              44  67  50  73  48 /  30  10  60  60  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON/GH
Hazardous weather outlook, May 18, 4:58 AM EDT, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
458 AM EDT SUN MAY 18 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
458 AM EDT SUN MAY 18 2008 /358 AM CDT SUN MAY 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TG

In the hours before

Special weather statement, May 18, 6:23 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
623 PM EDT SUN MAY 18 2008

TNZ082>084-182330-
BLEDSOE-MEIGS-RHEA-
623 PM EDT SUN MAY 18 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE...MEIGS AND RHEA
COUNTIES...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF PIKEVILLE. THIS STORM WAS
NEARLY STATIONARY.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THIS THUNDERSTORM. ANY FURTHER STRENGTHENING OF THIS
STORM MAY REQUIRE ISSUANCE OF A WARNING.

MJB
Local storm report, May 18, 6:40 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EDT SUN MAY 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             MORRISTOWN              36.21N 83.30W
05/18/2008  E0.75 INCH       HAMBLEN            TN   CO-OP OBSERVER

&&
Special weather statement, May 18, 7:19 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
719 PM EDT SUN MAY 18 2008

TNZ073-074-190030-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
719 PM EDT SUN MAY 18 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING SEVIER COUNTY...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN SEVIER COUNTY...INCLUDING THE CITIES OF SEVIERVILLE AND
PIGEON FORGE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Local storm report, May 18, 8:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EDT SUN MAY 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     2 NE ALCOA              35.81N 83.95W
05/18/2008                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&
Local storm report, May 18, 8:07 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
807 PM EDT SUN MAY 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             CLEVELAND               35.18N 84.87W
05/18/2008  E1.00 INCH       BRADLEY            TN   TRAINED SPOTTER

&&
Local storm report, May 18, 8:16 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
816 PM EDT SUN MAY 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     SALE CREEK              35.38N 85.11W
05/18/2008                   HAMILTON           TN   LAW ENFORCEMENT

            COUPLE TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:12 PM EDTLake Wind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 25 more25 hr
May 19, 3:12 PM EDTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 3 more25 hr

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.